Alert archive / Hawaii / High Surf Warnings in 2018
High Surf Warning 15, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Dec 4, 2018, 3:30 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 4, 2018, 12:00 PM HST. It was in force for 52 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 4, 2018, 3:30 AM HST (13:30 UTC)
- In effect from
- Dec 4, 2018, 12:00 PM HST
- Expired
- Dec 6, 2018, 3:30 PM HST
- In force
- 52 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 5, 11:00 AM HST | HIGH SURF | Princeville, HI | *** 1 FATAL *** WOMAN SWEPT OUT TO SEA BY HIGH SURF AT QUEENS BATH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
216 WHHW40 PHFO 041330 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 AM HST Tue Dec 4 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .A large northwest swell will spread from northwest to southeast down the island chain today and tonight, resulting in very large and dangerous surf along north and west facing shores of most islands. This will be a long duration high surf event, due to an extended period of strong wave generating winds being directed at the islands, and surf will likely remain at or above advisory levels through Friday night in many areas. HIZ001>003-050400- /O.NEW.PHFO.SU.W.0015.181204T2200Z-181206T2200Z/ Niihau-Kauai Windward-Kauai Leeward- 330 AM HST Tue Dec 4 2018 ...HIGH SURF WARNING IN EFFECT FROM NOON TODAY TO NOON HST THURSDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect from noon today to noon HST Thursday. * SURF...Along north and west facing shores of Kauai and Niihau, 4 to 6 feet this morning, rapidly building to 15 to 20 feet this afternoon, peaking at 25 to 35 feet tonight and Wednesday, then lowering to 20 to 25 feet Thursday morning. * TIMING...Noon today through noon Thursday. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$ HIZ006>008-012-013-017-019-020-050400- /O.NEW.PHFO.SU.W.0015.181205T0400Z-181206T2200Z/ Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala- 330 AM HST Tue Dec 4 2018 ...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON HST THURSDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect from 6 PM this evening to noon HST Thursday. * SURF...Along north facing shores of Oahu, Molokai and Maui, 4 to 6 feet this morning, rapidly building to 10 to 14 feet late this afternoon, peaking at 25 to 35 feet tonight and Wednesday, then lowering to 20 to 25 feet Thursday morning. Along west facing shores of Oahu and Molokai, 2 to 4 feet this morning, rapidly building to 6 to 9 feet late this afternoon, peaking at 18 to 24 feet tonight and Wednesday, then lowering to 15 to 20 feet Thursday morning. * TIMING...6 PM this evening through noon Thursday. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$ HIZ023-025-050400- /O.NEW.PHFO.SU.Y.0057.181205T1000Z-181206T2200Z/ Kona-Big Island North and East- 330 AM HST Tue Dec 4 2018 ...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON HST THURSDAY... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect from midnight tonight to noon HST Thursday. * SURF...Building to 10 to 15 feet along exposed north facing shores, and 6 to 10 feet along exposed west facing shores. * TIMING...Midnight tonight through noon Thursday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
6 follow-up statements
770 WHHW40 PHFO 050133 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 333 PM HST Tue Dec 4 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .A large northwest swell will spread from northwest to southeast down the island chain tonight, resulting in very large and dangerous surf along north and west facing shores of most islands. This will be a long-duration high surf event, due to an extended period of strong wave-generating winds directed at the islands. Surf will likely remain at or above advisory levels through Friday night in many areas. HIZ001>003-051445- /O.CON.PHFO.SU.W.0015.000000T0000Z-181206T2200Z/ Niihau-Kauai Windward-Kauai Leeward- 333 PM HST Tue Dec 4 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL NOON HST THURSDAY... * SURF...Along north and west facing shores of Kauai and Niihau, rapidly building to 15 to 20 feet this evening, peaking at 25 to 35 feet tonight and Wednesday, then lowering to 20 to 25 feet Thursday morning. * TIMING...Through noon Thursday. * IMPACTS...Very High...Expect ocean water sweeping across coastal areas, creating the potential for impacts to properties and roadways. Powerful currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$ HIZ006>008-012-013-017-019-020-051445- /O.CON.PHFO.SU.W.0015.181205T0400Z-181206T2200Z/ Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala- 333 PM HST Tue Dec 4 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL NOON HST THURSDAY... * SURF...Along north facing shores of Oahu, Molokai and Maui, rapidly building to 10 to 14 feet this evening, peaking at 25 to 35 feet tonight and Wednesday, then lowering to 20 to 25 feet Thursday morning. Along west facing shores of Oahu and Molokai, rapidly building to 6 to 9 feet this evening, peaking at 18 to 24 feet tonight and Wednesday, then lowering to 15 to 20 feet Thursday morning. * TIMING...6 PM this evening through noon Thursday. * IMPACTS...Very High...Expect ocean water sweeping across coastal areas, creating the potential for impacts to properties and roadways. Powerful currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$ HIZ023-025-051445- /O.CON.PHFO.SU.Y.0057.181205T1000Z-181206T2200Z/ Kona-Big Island North and East- 333 PM HST Tue Dec 4 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON HST THURSDAY... * SURF...Building to 10 to 15 feet along exposed north facing shores, and 6 to 10 feet along exposed west facing shores. * TIMING...Midnight tonight through noon Thursday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
289 WHHW40 PHFO 051323 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 323 AM HST Wed Dec 5 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .A large northwest swell will spread from northwest to southeast down the island chain today, resulting in very large and dangerous surf along north and west facing shores of most islands. Warning level surf is expected to lower to advisory level late Thursday, and continue through Friday. HIZ001>003-006>008-012-013-017-019-020-060230- /O.EXT.PHFO.SU.W.0015.000000T0000Z-181207T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 323 AM HST Wed Dec 5 2018 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...Along north facing shores of Oahu, Molokai and Maui, will build to 25 to 35 feet today, then lowering to 20 to 25 Thursday. Along west facing shores of Oahu and Molokai, expect surf of 18 to 24 feet today, then 15 to 20 feet by Thursday. * TIMING...Through 6 pm HST Thursday. * IMPACTS...Very High...Expect ocean water sweeping across coastal areas, creating the potential for impacts to properties and roadways. Powerful currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$ HIZ023-025-060230- /O.EXT.PHFO.SU.Y.0057.000000T0000Z-181207T0400Z/ Kona-Big Island North and East- 323 AM HST Wed Dec 5 2018 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...Building to 10 to 15 feet today along exposed north facing shores, and 6 to 10 feet along exposed west facing shores. * TIMING...Today through 6 pm HST Thursday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
268 WHHW40 PHFO 051346 CCA CFWHFO Coastal Hazard Message...CORRECTED National Weather Service Honolulu HI 346 AM HST Wed Dec 5 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .A large northwest swell will spread from northwest to southeast down the island chain today, resulting in very large and dangerous surf along north and west facing shores of most islands. Warning level surf is expected to lower to advisory level late Thursday, and continue through Friday. HIZ001>003-006>008-012-013-017-019-020-060230- /O.COR.PHFO.SU.W.0015.000000T0000Z-181207T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 346 AM HST Wed Dec 5 2018 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...Along north and west facing shores of Kauai and Niihau and north facing shores of Oahu, Molokai and Maui, will be 25 to 35 feet today, lowering to 20 to 25 feet Thursday. Along west facing shores of Oahu and Molokai, will be 18 to 24 feet today, lowering to 15 to 20 feet Thursday. * TIMING...Through 6 pm HST Thursday. * IMPACTS...Very High...Expect ocean water sweeping across coastal areas, creating the potential for impacts to properties and roadways. Powerful currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$ HIZ023-025-060230- /O.COR.PHFO.SU.Y.0057.000000T0000Z-181207T0400Z/ Kona-Big Island North and East- 346 AM HST Wed Dec 5 2018 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...10 to 15 feet today along exposed north facing shores, and 6 to 10 feet along exposed west facing shores. * TIMING...Through 6 pm HST Thursday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
120 WHHW40 PHFO 060132 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 332 PM HST Wed Dec 5 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .A large northwest swell will spread down the rest of the island chain tonight, resulting in very large and dangerous surf along north and west facing shores of most islands. Warning level surf is expected to lower to advisory level late Thursday, and continue through Friday. HIZ001>003-006>008-012-013-017-019-020-061445- /O.CON.PHFO.SU.W.0015.000000T0000Z-181207T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 332 PM HST Wed Dec 5 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...Along north and west facing shores of Kauai and Niihau and north facing shores of Oahu, Molokai and Maui, will be 25 to 35 feet tonight, lowering to 20 to 30 feet Thursday. Along west facing shores of Oahu and Molokai, will be 18 to 22 feet today, lowering to 15 to 20 feet Thursday. * TIMING...Through 6 pm HST Thursday. * IMPACTS...Very High...Expect ocean water sweeping across coastal areas, creating the potential for impacts to property and roads. Powerful currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ023-025-061445- /O.CON.PHFO.SU.Y.0057.000000T0000Z-181207T0400Z/ Kona-Big Island North and East- 332 PM HST Wed Dec 5 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...10 to 15 feet tonight along exposed north facing shores, and 6 to 10 feet along exposed west facing shores. * TIMING...Through 6 pm HST Thursday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
129 WHHW40 PHFO 061348 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 348 AM HST Thu Dec 6 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .Surf along north and west facing shores will lower to advisory levels tonight through Friday as a large northwest swell gradually trends down. HIZ001>003-006>008-012-013-017-019-020-070300- /O.CON.PHFO.SU.W.0015.000000T0000Z-181207T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 348 AM HST Thu Dec 6 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...20 to 25 feet today, lowering to 12 to 18 feet tonight through Friday along north and west facing shores of Kauai and Niihau and north facing shores of Oahu, Molokai and Maui. 15 to 20 feet today, lowering to 8 to 12 feet tonight through Friday along west facing shores of Oahu and Molokai. * TIMING...warning level surf will lower to advisory levels tonight through Friday. * IMPACTS...Very High...Expect ocean water sweeping across coastal areas, creating the potential for impacts to property and roads. Powerful currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ023-025-070300- /O.CON.PHFO.SU.Y.0057.000000T0000Z-181207T0400Z/ Kona-Big Island North and East- 348 AM HST Thu Dec 6 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...10 to 15 feet along exposed north facing shores, and 6 to 8 feet along exposed west facing shores. * TIMING...Through 6 pm HST today. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Gibbs
098 WHHW40 PHFO 070130 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 PM HST Thu Dec 6 2018 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .The declining northwest swell will continue to support advisory level surf along the north and west facing shores through Friday. A new north-northwest swell expected to arrive Saturday will once again boost surf to warning levels. HIZ001>003-006>008-012-013-017-019-020-071430- /O.CAN.PHFO.SU.W.0015.000000T0000Z-181207T0400Z/ /O.NEW.PHFO.SU.Y.0058.181207T0130Z-181208T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 330 PM HST Thu Dec 6 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 PM HST Friday. * SURF...18 to 22 feet tonight, lowering to 12 to 18 feet Friday along north and west facing shores of Kauai and Niihau and north facing shores of Oahu, Molokai and Maui. 12 to 18 feet tonight, lowering to 8 to 12 feet tonight through Friday along west facing shores of Oahu and Molokai. * TIMING...through Friday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ023-025-070230- /O.CAN.PHFO.SU.Y.0057.000000T0000Z-181207T0400Z/ Kona-Big Island North and East- 330 PM HST Thu Dec 6 2018 ...HIGH SURF ADVISORY IS CANCELLED FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND ... The National Weather Service in Honolulu has cancelled the High Surf Advisory. $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 3, 8:30 PM HST, 7 hours earlier.
Area forecast discussion, Dec 3, 8:30 PM HST, 7 hours before
Area Forecast Discussion National Weather Service Honolulu HI 830 PM HST Mon Dec 3 2018 .SYNOPSIS... Trade winds will prevail through the week, becoming breezy and gusty on Tuesday and again by the weekend. Showers will be focused along windward slopes through much of the week under the trades. Moisture from a dissipating front will keep windward Big Island somewhat wet, while leeward areas remain rather dry. The trailing end of another weak front will bring an increase in rainfall as it moves down the island chain over the weekend. && .DISCUSSION... Moderate trade winds continue across the state this evening, as a 1024-25 mb surface high is about 600 miles north of the state. A ridge aloft is moving over the area from the northwest and will keep airmass stable in the island vicinity. Hence, trade wind weather prevails across the islands, with passing low clouds and showers affecting mainly windward areas. Windward Big Island may see a little clouds and showers though, as moisture from a dissipating front, carried by the trades, reaches the area at times. Winds will pick up on Tuesday, and little change is expected in regards to the rainfall pattern. The pressure gradient across the region tightens slight, leading to a slight strengthening of the winds. The lingering frontal moisture will continue to affect mainly windward Big Island, but may reach windward east Maui at times. In addition, the building trade winds may reach wind advisory strength over the summits of the Big Island on Tuesday. Winds will briefly ease on Wednesday as an approaching front from the northwest weakens the surface high and displaces it eastward. The atmosphere will remain stable, and the forecast solutions showed no organized areas of low level moisture nearby. As such, expect similar trade wind weather to persist, with windward rainfall and mostly dry leeward conditions. Models do hint a slight increase in moisture on Thursday, so a slight increase in windward showers is possible. Building high pressure northwest of the islands will lead to trade winds increasing again late Friday over the weekend. In fact, winds may get rather breezy by the later part of the weekend. Forecast solutions also indicated the tail end of a front will reach the island chain over the weekend. Even there are differences on the models upon how fast and how far south this weak front will ultimately advance to, moisture from the front will be affecting the islands. The anticipated strong trade winds will easily push some clouds and showers over lee areas of the smaller islands. The gusty trade winds may even reach wind advisory strength across some areas during the weekend. && .AVIATION... High pressure north of the state will drive breezy trades over the Hawaii next few days. AIRMET Tango remains in effect for areas south and west of all mountain ranges below 8000 ft MSL due to tempo moderate turbulence. Remnant moisture and clouds from an old frontal boundary east of the Big Island will recycle clouds and showers westward, enhancing cloud heights and shower activity for all islands through the morning hours. Expect scattered to numerous showers with MVFR ceilings and visibility favoring windward and mountain areas. AIRMET Sierra was expanded to include north and east sections of all islands this evening. Both AIRMET Sierra and Tango will last at least through Tuesday morning. && .MARINE... High pressure north of the state will keep a moderate to breezy trade wind flow in place across the coastal waters through the work week. There will likely be a slight easing of the trades late Wednesday through Thursday as a cold front passes by north of the island chain. The trades will then increase late in the work week and become quite strong over the weekend through early next week as a front slips down the island chain and strong high pressure builds northwest of the state. A Small Craft Advisory remains in effect for the typically windy waters around Maui and the Big Island through Wednesday. A large incoming northwest swell will build from northwest to southeast Tuesday afternoon and Tuesday night, and as a result the SCA will need to be expanded to include the remainder of the marine area. SCA conditions will then likely continue for most and possibly all marine zones through early next week. The trades may even be strong enough over the weekend to produce Gales across the typically windy waters around Maui and the Big Island. The current small northwest swell will slowly fade through Tuesday. A new large northwest swell associated with an intense low over the northwest Pacific several days ago, will build Tuesday afternoon, peak Tuesday night and Wednesday, then slowly lower through the remainder of the week. Warning level surf is expected along exposed north and west facing shores during the peak of the event, with advisory level surf possibly continuing through Friday night. Short-period, rough surf will gradually increase along east facing shores during the first half of this week as trade winds increase to moderate and locally breezy levels. East shore surf will lower slightly Wednesday night through Friday as trade winds upstream of the state decrease. East shore surf will then increase Friday night through early next week as the trades strengthen upstream of the islands once again, with advisory level surf possible by early next week. Surf along south facing shores will remain small through the forecast period. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Wednesday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Hui AVIATION...Bohlin MARINE...Jelsema
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 12:42 AM HST | Wind Advisory | HFO | Hawaii | 27 hr |
| Dec 4, 3:30 AM HST | High Surf Advisory | HFO | Hawaii | 60 hr |
Nearby
High Surf Warnings in Hawaii, 2018Every high surf warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.